ST. LOUIS — A Missouri man in his mid-40s died this week at Mercy Hospital in St. Louis due to an illness associated with the use of e-cigarettes, according to The Missouri Department of Health and Senior Services.
This is the first vaping-related death in Missouri and the eighth nationwide.
Missouri DHSS said they concluded it was a vaping-related lung injury after lung samples were taken of a Mercy patient who had a history of vaping but normal lung function prior to starting vaping in May 2019. Officials say he developed mild respiratory symptoms that worsened, leading to hospitalization on Aug. 22 before being taken to Mercy St. Louis on Sept. 4.
Officials say this is an unfortunate case of a young man with no prior lung illness who started vaping because of chronic pain issues.
“He started out with shortness of breath and it rapidly progressed and deteriorated, developing into what is called acute respiratory distress syndrome (ARDS),” said Dr. Michael Plisco, Mercy critical care pulmonologist and medical director of Mercy’s extracorporeal membrane oxygenation (ECMO) program. “Once the lungs are injured by vaping, we don’t know how quickly it worsens and if it depends on other risk factors.”
“Due to the nature of this critical illness, acute respiratory distress syndrome ultimately led to his death,” Plisco said.
Missouri DHSS began advising, and now requiring, physicians to report possible vaping-associated pulmonary illnesses in late August and since then has received 22 reports from throughout the state of Missouri. Seven of these cases, including this first death, have been confirmed using the case definition developed by the Centers for Disease Control and Prevention (CDC). Nine are still under investigation, and six reports were investigated and did not meet CDC’s case definition.
“We are sad to report that this illness associated with vaping has now resulted in a death in Missouri and extend our condolences to his family,” said Dr. Randall Williams, DHSS director. “As previously stated, we encourage Missourians to follow the CDC guidance to refrain from using e-cigarette products if you are concerned about these specific health risks, especially while the investigation is ongoing.”
No infectious diseases have been identified with the illness, meaning it doesn’t spread from person to person. These lung illnesses are likely associated with a chemical exposure from vaping. Patients report e-cigarette use and similar symptoms including:
● Cough, shortness of breath or chest pain.
● Nausea, vomiting, or diarrhea.
● Fatigue, fever, or weight loss.
● Elevated heart rate.
DHSS and the CDC advise anyone using vaping products who experience the symptoms listed above to seek medical care promptly. In addition, if someone uses e-cigarettes, they shouldn’t buy products off the street. They also shouldn’t modify e-cigarette products or add any substances to them that are not intended by the manufacturer. If someone is concerned about their health after using e-cigarettes, call the local poison control center at 1-800-222-1222.